Sunday, March 30, 2008

Vytorin Almost Killed My Feet

My cholesterol is a little bit too high, so I've used cholesterol lowering drugs, but even though they did lower my bad cholesterol and raised my good cholesterol a bit, they came with side effects.

Lipitor and Zocor threatened to damage my liver, so I stopped taking them, but when my physician suggested a new cholesterol drug - Vytorin - that was more powerful, and hence could be taken in smaller doses, I said OK. It did lower my total cholesterol from about 230 to 160, but after having taken it for a year I noticed pain in my joints and a tingling feeling in my feet.

When I woke up in the morning, it hurt when I placed my feet on the floor, so I thought there was something wrong with them and went to an orthopedist, who after a quick exam suggested that I buy expensive orthopedic inserts. Are they covered by my insurance I asked, and he promised to check for me. His assistant called back a couple of days later and told me that they were not covered, and that was the last I heard of his office. (His interest in me as a patient obviously dropped to zero once it was clear that I would not spend enough in his shop.)

When I went online to research the tingling feeling and pain in my feet, I soon found out that other people had had the problem too, and that it was related to using statins. Having read up on everything I could find online, I decided to stop taking Vytorin. All the symptoms stopped within a week. My doctor said that he recently had read a survey about cholesterol research, and he agreed with my decision to stop taking the drug and try again with diet and excersise.

Hans Sandberg

Doctor Jay S. Cohen writes about how many doctors react when patients complain about sideeffects of cholesterol lowering statins. Click here to read it!

Click here to read about a University of California at San Diego study of side effects of statins.

Post a Comment

Hubble Telescope Images